Advertisement

Journal of Mathematical Biology

, Volume 53, Issue 3, pp 421–436 | Cite as

The epidemic threshold of vector-borne diseases with seasonality

The case of cutaneous leishmaniasis in Chichaoua, Morocco
  • Nicolas Bacaër
  • Souad Guernaoui
Article

Abstract

Cutaneous leishmaniasis is a vector-borne disease transmitted to humans by sandflies. In this paper, we develop a mathematical model which takes into account the seasonality of the vector population and the distribution of the latent period from infection to symptoms in humans. Parameters are fitted to real data from the province of Chichaoua, Morocco. We also introduce a generalization of the definition of the basic reproduction number R 0 which is adapted to periodic environments. This R 0 is estimated numerically for the epidemic in Chichaoua; \(R_0\simeq\) 1.94. The model suggests that the epidemic could be stopped if the vector population were reduced by a factor \((R_0)^2\simeq\) 3.76.

Keywords

Vector-borne disease Seasonality Epidemic threshold 

Mathematics Subject Classification (2000)

92D30 35Q80 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson R.M., May R.M. (1991) Infectious Diseases of Humans – Dynamics and Control. Oxford University Press, OxfordGoogle Scholar
  2. 2.
    Anita S., Iannelli M., Kim M.Y., Park E.J. (1998) Optimal harvesting for periodic age-dependent population dynamics. SIAM J. Appl. Math. 58, 1648–1666zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Ben Salah A., Smaoui H., Mbarki L., Anderson R.M., Ben Ismaïl R. (1994) Développement d’un modèle mathématique de la dynamique de transmission de la leishmaniose canine. Archs. Inst. Pasteur Tunis 71, 431–438Google Scholar
  4. 4.
    Burattini M.N., Coutinho F.A.B., Lopez L.F., Massad E. (1998) Modelling the dynamics of leishmaniasis considering human, animal host and vector populations. J. Biol. Syst. 6, 337–356CrossRefGoogle Scholar
  5. 5.
    Chaves L.F., Hernandez M.J. (2004) Mathematical modelling of American Cutaneous Leishmaniasis: incidental hosts and threshold conditions for infection persistence. Acta Tropica 92, 245–252CrossRefGoogle Scholar
  6. 6.
    Coale A.J. (1972) The Growth and Structure of Human Populations – a Mathematical Investigation. Princeton University Press, PrincetonGoogle Scholar
  7. 7.
    Desjeux P. (2004) Leishmaniasis: current situation and new perspectives. Comp. Immunol. Microbiol. Infect. Dis. 27, 305–318CrossRefGoogle Scholar
  8. 8.
    Diekmann O., Heesterbeek J.A.P. (2000) Mathematical Epidemiology of Infectious Diseases – Model Building, Analysis and Interpretation. Wiley, ChichesterGoogle Scholar
  9. 9.
    Feliciangeli M.D. (2004) Natural breeding places of phlebotomine sandflies. Med. Vet. Entomol. 18, 71–80CrossRefGoogle Scholar
  10. 10.
    Guernaoui S., Boumezzough A., Pesson B., Pichon G. (2005) Entomological investigations in Chichaoua: an emerging epidemic focus of cutaneous leishmaniasis in Morocco. J. Med. Entomol. 42, 697–701CrossRefGoogle Scholar
  11. 11.
    Hasibeder G., Dye C., Carpenter J. (1992) Mathematical modelling and theory for estimating the basic reproduction number of canine leishmaniasis. Parasitology 105, 43–53CrossRefGoogle Scholar
  12. 12.
    Heesterbeek J.A.P., Roberts M.G. (1995) Threshold quantities for helminth infections. J. Math. Biol. 33, 415–434zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Heesterbeek J.A.P., Roberts M.G. (1995) Threshold quantities for infectious diseases in periodic environments. J. Biol. Syst. 3, 779–787CrossRefGoogle Scholar
  14. 14.
    Jagers P., Nerman O. (1985) Branching processes in periodically varying environment. Ann. Prob. 13, 254–268zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kerr S.F., Grant W.E., Dronen N.O Jr. (1997) A simulation model of the infection cycle of Leishmania mexicana in Neotoma micropus. Ecol. Modell. 98, 187–197CrossRefGoogle Scholar
  16. 16.
    Lotka A.J. (1923) Contribution to the analysis of malaria epidemiology. Am. J. Hygiene 3, 1–121Google Scholar
  17. 17.
    Kermack W.O., McKendrick A.G. (1927) A contribution to the mathematical theory of epidemics. Proc. R. Soc. Lond A 115, 700–721CrossRefGoogle Scholar
  18. 18.
    Ma J., Ma Z. (2006) Epidemic threshold conditions for seasonally forced SEIR models. Math. Biosci. Eng. 3, 161–172zbMATHMathSciNetGoogle Scholar
  19. 19.
    Ministère de la Santé Publique du Maroc Etat d’avancement des programmes de lutte contre les maladies parasitaires. Direction de l’épidémiologie et de lutte contre les maladies, Rabat (2001)Google Scholar
  20. 20.
    Rabinovich J.E., Feliciangeli M.D. (2004) Parameters of Leishmania Braziliensis transmission by indoor Lutzomyia Ovallesi in Venezuela. Am. J. Trop. Med. Hygiene. 70, 373–382Google Scholar
  21. 21.
    Ross R. (1911) The Prevention of Malaria. John Murray, LondonGoogle Scholar
  22. 22.
    Thieme H.R. (1984) Renewal theorems for linear periodic Volterra integral equations. J. Integral Equations 7, 253–277zbMATHMathSciNetGoogle Scholar
  23. 23.
    Williams B.G., Dye C. (1997) Infectious disease persistence when transmission varies seasonally. Math. Biosci. 145, 77–88zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.IRDBondyFrance
  2. 2.Laboratoire d’Ecologie Animale TerrestreFaculté des Sciences SemlaliaMarrakechMorocco

Personalised recommendations